Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 4, 2018Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 4, 2018, 1:15 AM CDT for Kanabec County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 1:15 AM CDT (06:15 UTC)
Expired
Aug 4, 2018, 1:45 AM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3195 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
3.0
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS83 KMPX 040615
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 AM CDT SAT AUG 4 2018

MNZ045-052-040645-
Isanti-Kanabec-
115 AM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANABEC AND
NORTHWESTERN ISANTI COUNTIES...

At 115 AM CDT, a strong thunderstorm was located near Lewis Lake, or
17 miles northwest of Cambridge, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mora, Brunswick, Ogilvie, Dalbo, Mora Airport and Lewis Lake. 

LAT...LON 4590 9325 4568 9319 4569 9351 4583 9351
TIME...MOT...LOC 0615Z 257DEG 21KT 4575 9345 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:25 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 11:25 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1125 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 345 PM CDT Fri Aug 3 2018

The forecast concern near term is extent and severity of
convection overnight and again into Saturday.

Persistent low level WAA over the northeast CWA will continue the
threat of thunder into the evening. This may gradually slide
farther east overnight. Meanwhile, water vapor imagery showing a
couple of weak mid level short waves. One over eastern North
Dakota this afternoon is forecast to move east over the western
CWA this evening. 12z CAMS were indicating developing into west
central MN this evening. Still looks good that some development
will occur into that region as the short wave moves in. Still
pretty unstable with MLCAPES to 3000 J/kg and effective shear
around 40kts into west central MN at this time. We may yet see
convection congeal into some linear complex in the evening per
early morning CAMS. Strong winds and perhaps some large hail
would be the main severe weather threats, with west central MN
outlooked with SLight Risk front SPC. Pretty capped at least
surface wise with mid level cap moving into southwest MN. HRRR
trends have been pretty inconclusive as far as overall
development. Will have to continua to monitor. Overall, still
looks like a likely PoP is warranted to the west with chances
moving east overnight.

Development farther east will be modulated by any significant
complex that would develop farther east. Still low level jet is
expected to move east and may be enough with the upper wave to
generate convection into the east into Saturday morning. Will
need at least some likely PoPs over the east into at least the
morning. Expect activity to remain much of the morning with
clouds limiting significant destabilization. Still the next mid
level short wave moves into the region and could still see at
least a slight risk of severe weather over west central MN later
in the afternoon/evening once again.

.LONG TERM...(Saturday night through Friday)
Issued at 345 PM CDT Fri Aug 3 2018

The thunder threat will continue into Monday as the main upper
trough and surface front move through later Sunday night into
Monday. Then drier weather will move in for early next week with
overall warming trend expected by later in the week. The
deterministic models diverge some on timing of upper ridging
building into the cwa with the GFS a bit faster with its warming.
We could see a small chance of convection as this warming aloft
arrives with the GFS and blended guidance bringing the slight
chance around the Wednesday time frame. We will follow that for
now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1125 PM CDT Fri Aug 3 2018

Scattered showers may continue across central MN into western WI
for several hours tonight. Meanwhile, another round of rain will
advance northeastward very late tonight or during the morning
Saturday. This should be relatively thunder-free due to a stable
airmass in place. Some MVFR cigs are possible near the back end of
the showers Saturday before clouds break up Saturday evening.
Additional storm development is possible Saturday evening.

KMSP...Should see a period of dry conditions tonight before
showers begin arriving from the southwest around 12Z. Best chance
for thunder will be Saturday evening. Otherwise, VFR expected for
much of the period although there may be a few hours with MVFR
cigs late morning to early afternoon Saturday.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 3, 12:52 PM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. Across
central MN into west central Wisconsin this afternoon and over
much of central and southern MN overnight. A few storms could be
severe this evening, primarily over west central Minnesota.
Damaging winds, large hail, and heavy rainfall would be the
primary threats. Heat and humidity will return today, with heat
indices reaching the mid to upper 90s from west into south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed over west central
Minnesota late afternoon or tonight.

In the hours before

Special weather statement, Aug 4, 12:05 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1205 AM CDT SAT AUG 4 2018

MNZ044-045-052-040530-
Isanti-Mille Lacs-Kanabec-
1205 AM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANABEC...
SOUTHEASTERN MILLE LACS AND NORTHWESTERN ISANTI COUNTIES...

At 1204 AM CDT, a strong thunderstorm was located over Princeton, or
16 miles west of Cambridge, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Princeton, Milaca, Dalbo, Pease, Lewis Lake and Princeton Airport.

This includes U.S. Highway 169 between mile markers 178 and 191.

LAT...LON 4552 9328 4554 9351 4556 9352 4555 9369
      4556 9376 4558 9376 4576 9364 4578 9331
TIME...MOT...LOC 0504Z 255DEG 23KT 4559 9357

AMK
Special weather statement, Aug 4, 12:41 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 AM CDT SAT AUG 4 2018

MNZ044-045-052-040615-
Isanti-Mille Lacs-Kanabec-
1241 AM CDT SAT AUG 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
KANABEC...SOUTHERN MILLE LACS AND NORTHWESTERN ISANTI COUNTIES...

At 1240 AM CDT, strong thunderstorms were clustered near Milaca, or
22 miles northwest of Cambridge, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Milaca, Foreston, Ogilvie, Bock, Pease and Lewis Lake.

This includes U.S. Highway 169 between mile markers 187 and 198.

LAT...LON 4570 9333 4568 9368 4575 9377 4578 9377
      4584 9371 4591 9340
TIME...MOT...LOC 0540Z 254DEG 21KT 4575 9359

AMK
Special weather statement, Aug 4, 12:43 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 AM CDT SAT AUG 4 2018

MNZ052-040615-
Isanti-
1243 AM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ISANTI COUNTY...

At 1243 AM CDT, a strong thunderstorm was located near Spencer Brook,
or 10 miles west of Cambridge, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cambridge and Cambridge Airport.

LAT...LON 4557 9350 4568 9344 4569 9325 4552 9325
TIME...MOT...LOC 0543Z 266DEG 19KT 4558 9344

AMK
Special weather statement, Aug 4, 12:58 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT SAT AUG 4 2018

WIZ014-040630-
Polk-
1258 AM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POLK COUNTY...

At 1258 AM CDT, a strong thunderstorm was located over Balsam Lake,
or 34 miles west of Rice Lake, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amery, Frederic, Luck, Turtle Lake, Balsam Lake, Centuria, Milltown,
Clayton, Range, Joel, Wolf Creek and Cushing.

This includes U.S. Highway 61 near mile marker 165.

LAT...LON 4572 9235 4539 9215 4529 9216 4527 9248
      4538 9249 4557 9275
TIME...MOT...LOC 0558Z 243DEG 24KT 4544 9245

AMK
Local storm report, Aug 4, 1:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
102 AM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             OSCEOLA                 45.32N 92.70W
08/04/2018  M1.00 INCH       POLK               WI   AMATEUR RADIO

&&
Special weather statement, Aug 4, 1:15 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 AM CDT SAT AUG 4 2018

MNZ045-052-040645-
Isanti-Kanabec-
115 AM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANABEC AND
NORTHWESTERN ISANTI COUNTIES...

At 115 AM CDT, a strong thunderstorm was located near Lewis Lake, or
17 miles northwest of Cambridge, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mora, Brunswick, Ogilvie, Dalbo, Mora Airport and Lewis Lake.

LAT...LON 4590 9325 4568 9319 4569 9351 4583 9351
TIME...MOT...LOC 0615Z 257DEG 21KT 4575 9345

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:02 PM CDTSevere Thunderstorm WarningMPXStearns, Wright43 min
Aug 3, 7:33 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne, Wright27 min
Aug 3, 7:41 PM CDTSpecial Weather StatementMPXRenville49 min
Aug 3, 10:19 PM CDTFlash Flood WarningMPXBenton, Sherburne, Stearns3 hr
Aug 4, 12:05 AM CDTSpecial Weather StatementMPXIsanti25 min
Aug 4, 12:17 AM CDTSevere Thunderstorm WarningMPXChisago, Washington28 min
Aug 4, 12:41 AM CDTSpecial Weather StatementMPXMille Lacs34 min
Aug 4, 12:43 AM CDTSpecial Weather StatementMPXIsanti32 min
Aug 4, 12:58 AM CDTSpecial Weather StatementMPXPolk32 min
Aug 4, 1:49 AM CDTSpecial Weather StatementMPXBarron26 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.